Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address Please contact the publisher to request reinstatement.
January 2, 1987

Ventricular Tachycardia Associated With Non-Freon Aerosol Propellants

Author Affiliations

S. C. Johnson & Son Inc Racine, Wis

S. C. Johnson & Son Inc Racine, Wis

JAMA. 1987;257(1):26-27. doi:10.1001/jama.1987.03390010030012

To the Editor.—  The case of a 2-year-old child who presented with seizures and ventricular tachycardia after exposure to the aerosol propellants isobutane, n-butane, and propane reported by Wason et al1 poses a major question: was the exposure of the previously well child to these propellants sufficient to produce the respiratory arrest, coma, seizure activity, and episodes of ventricular tachycardia that recurred for more than four hours? The authors claim that "significant exposure" occurred because the three propellants were identified in a blood sample obtained two hours following the exposure. Regrettably, the authors failed to disclose the blood concentrations of the propellants, which prevents an accurate assessment of the amount absorbed. The authors also failed to report the weight of the aerosol can, which prevents estimation of the maximum amount expelled. Therefore, the magnitude of the exposure remains in serious doubt.The child's seizure activity began immediately following